Virginia, 2022Flash Flood in Virginia, July 12, 2022
July 12, 2022 · NWS RLX · 1 event in 1 county or zone
Heavy rain that began on the evening of July 12th fell through the overnight hours in the Whitewood area of Buchanan County. This resulted in significant flash flooding damage across the northern portions of the county, impacting numerous roadways and structures.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $1.8 million
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain that began on the evening of July 12th fell through the overnight hours in the Whitewood area of Buchanan County. This resulted in significant flash flooding damage across the northern portions of the county, impacting numerous roadways and structures. Over a hundred structures were damaged and thousands were without power.
The Governor of Virginia declared a state of emergency on the next day as recovery efforts took place. The clean up process continued for weeks after the flash flooding event. Local emergency management reported that roughly ten miles worth of the county had received significant damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 12, 7:07 PM EST, 53 minutes earlier.
Area forecast discussion, Jul 12, 7:07 PM EST, 53 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
807 PM EDT Tue Jul 12 2022
.SYNOPSIS...
A few showers may linger to the southeast overnight. High
pressure yields drier conditions Wednesday through Saturday.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
As of 805 PM Tuesday...
Showers and thunderstorms are moving southeast out of the area
this evening. A few showers could persist in the southeast
corner of the CWA tonight, while the rest of the area will be
drier. Have updated PoPs to reflect the current progress of
showers/storms through the area and also freshened up
temperatures and dewpoints. Otherwise, the forecast is generally
on track.
As of 225 PM Tuesday...
Cold front will continue to work southeastward across our region
into the evening with scattered to numerous showers and
thunderstorms continuing to develop in advance the front. Storms
have so far favored our northern counties where better shear
exists with the cells on the more southern end of the
developing line remaining weak. Models soundings show a capping
inversion aloft that is shown to weaken through time, so storms
should intensify as they continue to work eastward deeper into
our CWA, coincident with peak heating. Despite less shear over
our southern CWA, DCAPE suggests severe wind potential. Due to
these factors, Severe Thunderstorm Watch has been issued for
most of our WV counties through 10 pm this evening.
The front hangs up a tad over our far southern counties into
the evening and a few showers may linger down there throughout
the night. Otherwise, fog and low clouds will develop overnight
into Wednesday morning with patchy dense fog likely.
High pressure wedges into the region on Wednesday with the now
stalled front residing just to our south necessitating a small
PoP over our far southern counties. An upper level trough will
also be swinging across the Great Lakes and upper Ohio Valley
late in the day and this my fuel a rogue shower or storm across
our far northwest counties during the afternoon. Otherwise, it
will be a pleasant day with comfortable humidity.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 1215 PM Tuesday...
In the wake of the cold front from Tuesday night, showers will
remain a possibility to our south for the rest of Wednesday
along VA and southeast WV due to parallel flow along the
boundary. This is courtesy of an upper level long wave trough
keeping the feature relatively quasi-stationary along that
region. This upper level feature will also promote slight
chances of rain where the region of greatest divergence aloft
and rising motion will exist across northwestern Ohio Valley
through Wednesday. The upper level trough hangs around for
Thursday, but models keep us dry due to surface high pressure
moving in although we cannot rule out the possibility of an
isolated shower or two somewhere across the area, especially
during peak heating hours as well as lifting potential from the
upper trough.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
As of 1215 PM Tuesday...
The aforementioned upper level trough stays around for Friday,
but models hint at the area remaining dry with surface high
pressure continuing to maintain itself over the area. By
Saturday, lower heights and a few disturbances push into the
area and will start to spread chances for showers and storms
over the weekend, mainly staring on Sunday. This will ensure an
active weather pattern going into the new work week as another
long wave trough parks across the region reinforcing unsettled
weather.
&&
.AVIATION /23Z TUESDAY THROUGH SUNDAY/...
As of 805 PM Tuesday...
Outside of thunderstorms and low CIGs at EKN, VFR conditions
are present this evening. Showers and storms will continue to
progress southeast out of the area this evening, though a few
showers could linger near BKW overnight. During the night,
flight conditions are expected to deteriorate, with fog or low
stratus bringing IFR or worse CIGs/VIS to most - if not all -
TAF sites. Once fog/stratus burns off Wednesday morning, VFR
returns across the area and is expected to persist for the
remainder of the period.
Winds will be calm to light overnight, then 5-10KT westerly
winds are expected through the day Wednesday.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z THURSDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: Coverage, intensity, and duration of
fog or low stratus tonight may vary from the forecast. Showers
could persist near BKW longer than forecast.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
DATE WED
UTC 1HRLY 23 00 01 02 03 04 05 06 07 08 09 10
EDT 1HRLY 19 20 21 22 23 00 01 02 03 04 05 06
CRW CONSISTENCY H H H H H H H M L M M M
HTS CONSISTENCY H H H H H H H H H M L L
BKW CONSISTENCY H H H H H M H M M L L M
EKN CONSISTENCY H H H H H H M H L M M M
PKB CONSISTENCY H H H H H H H H H M L L
CKB CONSISTENCY H H H H H H H H M L L M
AFTER 00Z THURSDAY...
IFR possible in fog Thursday morning.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.
&&
SYNOPSIS...ABE/JZ/JLB
NEAR TERM...ABE/JLB
SHORT TERM...JZ
LONG TERM...JZ
AVIATION...JLB
Hazardous weather outlook, Jul 12, 3:52 AM EST, 16 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
452 AM EDT Tue Jul 12 2022
KYZ101>103-105-OHZ075-076-083>087-VAZ003-004-WVZ005>011-013>020-
024>034-039-040-515>526-130900-
Greenup-Carter-Boyd-Lawrence KY-Athens-Washington-Jackson OH-Vinton-
Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-
Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
452 AM EDT Tue Jul 12 2022
This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, southwest Virginia and much of West Virginia.
.DAY ONE...Today and Tonight.
Thunderstorms are expected to develop along a front moving across
from the north, peaking during the afternoon and evening. Storms may
potentially become severe with gusty winds the main threat. Stronger
cells may also produce locally heavy rainfall that could cause water
issues.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
OHZ066-067-130900-
Perry-Morgan-
452 AM EDT Tue Jul 12 2022
This Hazardous Weather Outlook is for portions of southeast Ohio.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 12, 7:12 PM EST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
812 PM EDT TUE JUL 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM TSTM WND DMG 10 NNW MILTON 38.58N 82.18W
07/12/2022 MASON WV 911 CALL CENTER
TREE DOWN AT HANNAN TRACE RD AND GLENWOOD
RD.
&&Local storm report, Jul 12, 7:20 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
820 PM EDT TUE JUL 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM TSTM WND DMG 10 NNW MILTON 38.58N 82.18W
07/12/2022 MASON WV 911 CALL CENTER
TREE DOWN AT HANNAN TRACE RD AND GLENWOOD
RD.
&&Local storm report, Jul 12, 7:25 PM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
825 PM EDT TUE JUL 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0702 PM FLASH FLOOD 1 SE BECKLEY 37.78N 81.17W
07/12/2022 RALEIGH WV 911 CALL CENTER
LOCAL LAW ENFORCEMENT REPORTED APARTMENT
FLOODING ON S VANCE DR.
&&Local storm report, Jul 12, 7:26 PM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
826 PM EDT TUE JUL 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0702 PM FLASH FLOOD 1 ESE BECKLEY 37.78N 81.17W
07/12/2022 RALEIGH WV 911 CALL CENTER
LOCAL LAW ENFORCEMENT HAS RECEIVED MULTIPLE
REPORTS OF HIGH WATER ON KLAUS STREET AND
HARTLEY AVENUE.
&&Local storm report, Jul 12, 7:36 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
836 PM EDT TUE JUL 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0334 PM TSTM WND DMG 2 NNE TEAYS VALLEY 38.47N 81.91W
07/12/2022 PUTNAM WV 911 CALL CENTER
LOCAL LAW ENFORCEMENT REPORTED A TREE DOWN
ON CROOKED CREEK RD. TIME IS ESTIMATED BY
RADAR.
&&Special weather statement, Jul 12, 7:40 PM EST, 20 minutes before
Special Weather Statement
National Weather Service Charleston WV
840 PM EDT Tue Jul 12 2022
VAZ003-004-WVZ033-130130-
Dickenson VA-Buchanan VA-McDowell WV-
840 PM EDT Tue Jul 12 2022
...A strong thunderstorm will impact portions of north central
Dickenson, Buchanan and southwestern McDowell Counties through 930 PM
EDT...
At 837 PM EDT, Doppler radar was tracking a strong thunderstorm near
Grundy, moving east at 25 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Grundy, Breaks Interstate, War, Big Rock, Stacy, Vansant, Oakwood,
Cucumber and Roseann.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Charleston West Virginia.
&&
LAT...LON 3726 8237 3739 8218 3727 8151 3722 8153
3721 8156 3720 8168 3724 8173 3720 8176
3718 8185 3713 8192 3712 8197
TIME...MOT...LOC 0037Z 286DEG 21KT 3723 8199
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
KredensorFlash Flood, Buchanan
- When
- July 12, 8:00 PM EST to 11:30 PM EST
- Where
- Buchanan County, 1.17 mi NE of Slate to 3.98 mi SSW of Roseann
- Cause
- Heavy Rain
- Injuries
- 1 direct, 0 indirect
- Property damage
- $1.8 million
- Reported by
- Emergency Manager
- Coordinates
- 37.331, -81.954
Significant damage occurred within the northern portions of Buchanan County. Between 100 to 125 structures observed structural damage with over 2,000 power outages within the communities. For 24 hours after the event, 40 stranded residents were unaccounted for due to loss of cell service and obstructed roadways due to the high water. One person was injured due to the inundation of flood waters.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Maryland, July 12, 2022$4.1 million · 1.25 in hail · 67 events
- Damaging Winds and Lightning Strike in Maryland, July 12, 20221 death · 1 injured · $1,000 · 61 kt wind · 6 events
- Rip Current in Indiana, July 12, 20221 death · 1 injured · 1 event
- Damaging Winds in Massachusetts, July 12, 20221 death · 73 kt wind · 9 events
- Rip Current in Wisconsin, July 12, 20221 death · 1 injured · 1 event
- Flash Flooding and Flood in West Virginia, July 12 to 13, 2022$1.0 million · 1 in hail · 45 events
- Tornadoes and Hail in West Virginia, July 12, 2022$1.4 million · EF0 · 21 events
- Hail and Damaging Winds in Virginia, July 12, 2022$271,000 · 1.25 in hail · 50 events
- Damaging Winds in Vermont, July 12, 2022$223,000 · 60 kt wind · 13 events
- Flash Flood and Damaging Winds in Tennessee, July 12, 2022$250,000 · 52 kt wind · 8 events
- Flash Flooding and Hail in Tennessee, July 12, 2022$62,000 · 4 in hail · 32 events
- Flash Flooding in New Mexico, July 12, 2022$200,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1039781.